Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 293, NWS Jackson, MS

May 24, 2001Clay County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 24, 2001, 2:04 AM CDT for Clay County, Mississippi. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 24, 2001, 2:04 AM CDT (07:04 UTC)
Expired
May 24, 2001, 2:45 AM CDT
In force
41 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Clay County, MS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 11:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 7.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2001-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 457 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2001-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
457 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1838 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.1
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 240704
SVRJAN
MSC025-240745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
204 AM CDT THU MAY 24 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 245 AM CDT

* AT 204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A LINE OF SEVERE THUNDERSTORMS FROM 28 MILES NORTHWEST OF WEST 
  POINT TO 31 MILES WEST OF WEST POINT...MOVING SOUTHEAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL...
  BE NEAR WEST POINT AT 235 AM CDT

THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS OF 60 TO 70 
MPH. MOVE INTO A STURDAY BUILDING AND STAY AWAY FROM WINDOWS UNTIL 
THE STORMS PASS. VEHICLES AND MOBILE HOMES ARE NOT SAFE

LAT...LON 3354 8853 3352 8863 3357 8867 3358 8898
          3375 8901 3375 8892 3381 8891 3380 8871
          3368 8871 3367 8850 3361 8848 3356 8849

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 12:01 AM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, May 24, 12:01 AM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1201 AM CDT THU MAY 24 2001

ANOTHER UPDATE TO BUMP POPS UP AND ADD SEVERE WORDING NORTHEAST
ZONES.

.JAN...
MS...NONE.
LA...NONE.%
AR...NONE.

16

In the hours before

Special weather statement, May 23, 11:27 PM CDT, 2 hours 37 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
241200-

HAZARDOUS WEATHER OUTLOOK...UPDATED FOR SEVERE THUNDERSTORM WATCH
IN SOUTHEAST ARKANSAS...
NATIONAL WEATHER SERVICE JACKSON MS
1127 PM CDT WED MAY 23 2001

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT OVER
PORTIONS OF NORTHEAST LOUISIANA...EXTREME SOUTHEAST ARKANSAS AND
NORTH CENTRAL MISSISSIPPI. ALSO ISOLATED SEVERE THUNDERSTORMS CAN
BE EXPECTED OVER EXTREME SOUTHEAST ARKANSAS AND NORTHWEST
MISSISSIPPI...GENERALLY ALONG AND NORTH OF A LINE FROM CROSSETT
ARKANSAS TO HOLLANDALE TO SILVER CITY MISSISSIPPI . SOME OF THE
ISOLATED SEVERE STORMS COULD PRODUCE SOME LARGE HAIL AND DAMAGING
WINDS.  ALSO EXPECT BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING
STRIKES WITH ANY STORMS THAT DO DEVELOP.

AN UPPER LEVEL DISTURBANCE WILL APPROACH THE DELTA AFTER MIDNIGHT
AND MOVE EASTWARD ACROSS NORTHERN MISSISSIPPI DURING THE OVERNIGHT
HOURS. A COLD FRONT WILL ALSO APPROACH NORTHERN AREAS TONIGHT AND
IS FORECAST TO BE ALONG THE HIGHWAY 82 CORRIDOR BY DAYBREAK
TOMORROW. THESE TWO FEATURES WILL COMBINE TO PROVIDE THE NECESSARY
INGREDIENTS FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS DURING
THE NIGHTTIME  HOURS. STORMS SHOULD MAINLY STAY NORTH OF THE
INTERSTATE 20...WITH THE GREATEST COVERAGE ALONG THE HIGHWAY 82
CORRIDOR.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Special weather statement, May 23, 11:51 PM CDT, 2 hours 13 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
241200-

HAZARDOUS WEATHER OUTLOOK...UPDATED FOR SEVERE THUNDERSTORM
WATCHES...
NATIONAL WEATHER SERVICE JACKSON MS
1151 PM CDT WED MAY 23 2001

...THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT OVER
PORTIONS OF NORTHEAST LOUISIANA...EXTREME SOUTHEAST ARKANSAS AS
WELL AS NORTH AND  CENTRAL MISSISSIPPI.  ALSO SCATTERED SEVERE
THUNDERSTORMS CAN BE EXPECTED OVER EXTREME SOUTHEAST ARKANSAS AND
NORTH MISSISSIPPI...GENERALLY ALONG AND NORTH OF A LINE FROM
CROSSETT ARKANSAS TO LEXINGTON  AND MACON MISSISSIPPI . SOME OF THE
SEVERE STORMS COULD PRODUCE SOME LARGE HAIL AND DAMAGING WINDS.
ALSO EXPECT BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING STRIKES
WITH ANY STORMS THAT DO DEVELOP.

AN UPPER LEVEL DISTURBANCE WILL APPROACH THE DELTA AFTER MIDNIGHT
AND MOVE EASTWARD ACROSS NORTHERN MISSISSIPPI DURING THE OVERNIGHT
HOURS. A COLD FRONT WILL ALSO APPROACH NORTHERN AREAS TONIGHT AND
IS FORECAST TO BE ALONG THE HIGHWAY 82 CORRIDOR BY DAYBREAK
TOMORROW. THESE TWO FEATURES WILL COMBINE TO PROVIDE THE NECESSARY
INGREDIENTS FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS DURING
THE NIGHTTIME  HOURS. STORMS SHOULD MAINLY STAY NORTH OF THE
INTERSTATE 20...WITH THE GREATEST COVERAGE ALONG THE HIGHWAY 82
CORRIDOR.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Local storm report, May 24, 12:51 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE JACKSON MS
1251 AM CDT THU MAY 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

1224 AM    GUNNISON                  MS   65 MPH TSTM GUST
05/24/01   BOLIVAR                        WIND GUSTS UP TO 65 MPH
                                          BLEW DOWN TREE LIMBS.
                                          REPORTED BY EOC.
Local storm report, May 24, 12:55 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1255 AM CDT THU MAY 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

1245 AM                              MS   60 MPH TSTM GUST
05/24/01   SUNFLOWER                      HIGH WINDS ESTIMATED AT
                                          60 MPH AROUND THE
                                          COUNTY. REPORTED BY
                                          S.O.
Local storm report, May 24, 1:28 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
128 AM CDT THU MAY 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0135 AM    GRENADA                   MS   WIND DAMAGE
05/24/01   GRENADA                        POWER LINES DOWN AROUND
                                          GRENADA. REPORTED BY
                                          EOC.
Local storm report, May 24, 1:53 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED ISSUANCE TIME
NATIONAL WEATHER SERVICE JACKSON MS
153 AM CDT THU MAY 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0135 AM    GRENADA                   MS   WIND DAMAGE
05/24/01   GRENADA                        POWER LINES DOWN AROUND
                                          GRENADA. REPORTED BY
                                          EOC.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 12:02 AM CDTSevere Thunderstorm WarningJANBolivar43 min
May 24, 12:30 AM CDTSevere Thunderstorm WarningJANSunflower45 min
May 24, 1:03 AM CDTSevere Thunderstorm WarningJANGrenada42 min
May 24, 1:37 AM CDTSevere Thunderstorm WarningJANMontgomery38 min
May 24, 1:46 AM CDTSevere Thunderstorm WarningJANWebster44 min
May 24, 2:34 AM CDTSevere Thunderstorm WarningJANLowndes41 min
May 24, 3:14 PM CDTSevere Thunderstorm WarningJANNoxubee16 min
May 24, 5:21 PM CDTSevere Thunderstorm WarningJANAdams29 min
May 24, 5:50 PM CDTSevere Thunderstorm WarningJANJefferson40 min
May 24, 6:18 PM CDTSevere Thunderstorm WarningJANCopiah57 min
May 24, 6:25 PM CDTSevere Thunderstorm WarningJANAdams35 min
May 24, 6:52 PM CDTSevere Thunderstorm WarningJANJefferson38 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.